Alert archive / Michigan / River Flood Warnings in 2017
River Flood Warning 12, NWS Detroit, MI
NWS Detroit, MI issued this river flood warning at Jun 23, 2017, 7:55 AM EDT for Midland County, Saginaw County, Michigan. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2017, 7:55 AM EDT (11:55 UTC)
- Expired
- Jun 27, 2017, 3:18 AM EDT
- In force
- 4 days
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Flood severity
- Major
Counties Midland County, MI, Saginaw County, MI
The radar
The Detroit radar (KDTX), 107 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tittabawassee River at Midland (MIDM4).
- Action stage
- 16 ft
- Minor stage
- 24 ft
- Moderate stage
- 25 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04156000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Jun 23, 6:07 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 23, 6:07 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 607 AM EDT Fri Jun 23 2017 .AVIATION... Widespread IFR to MVFR ceilings will start the TAF period as moisture continues to surge northward into Michigan and as a cold front over central Michigan gradually sinks southward. Greatest coverage of IFR ceilings should be near Detroit-area terminals where deeper moisture will exist to start the day. Rain and thunderstorms extending from central Michigan back through Wisconsin will slide through the terminals through about 15-17Z, with heavy rainfall possibly restricting visibility to as low as 1/2SM. Showers/tstorms will exit the area during the afternoon, with lingering moisture and daytime heating then allowing cu field to form by late afternoon. These lower clouds should then diminish this evening. For DTW...Scattered showers and possibly a thunderstorm will impact the area through about 13Z, before heavier activity and a better chance for thunderstorms arrives ahead of a cold front between 13- 16Z. IFR ceilings early this morning will rise to MVFR and then VFR by afternoon. //DTW THRESHOLD PROBABILITIES... * High for thunderstorms in the 13-16Z window. * High confidence in ceilings aob 5kft this morning. Medium during the late afternoon. && .PREV DISCUSSION... Issued at 357 AM EDT Fri Jun 23 2017 DISCUSSION... Deep layer moisture of tropical origin firmly entrenched across southeast Michigan early this morning. Moistening process augmented by the earlier strong northward expansion of high mid-level theta-e content. This theta-e gradient providing the southern flank of a well defined convergence axis also marked by the slow southeastward sag of an elongated frontal boundary that now stretches from Saginaw Bay to southern Wisconsin. Forced ascent anchored on this frontal slope maintaining a heavy concentration of convection throughout this corridor. Advancement of the front into a moisture laden resident airmass should subsequently support a shift of convective activity into southeast Michigan through the mid-late morning hours. Instability limited by both the earlier convective overturning and an arrival near the nocturnal minimum, so attaining greater convective organization will be a struggle. Given precipitable water values near 2 inches, heavy rainfall will remain the primary issue. Actual frontal passage will lag the exit of the deepest moisture axis by several hours. This will leave a short window early this afternoon for some degree of pre-frontal airmass recovery, mainly southeast of a Howell to Port Huron line as dewpoints hover in the upper 60s. Assuming sufficient instability emerges, renewed development of shallow line of convection could yield a quick shot of rain/thunder for a few locales before the front sweeps southeast. Highs today in the vicinity of 80 degrees most locations. Turning notably drier from northwest to southeast with the frontal passage, as dewpoints eventually drop into the 50s all locations by this evening. Gradual reduction in mid level heights through the weekend period, as broad upper troughing expands over the region. This will leave weekend conditions defined as cooler and less humid. Steady downward spiral of the thermal structure throughout the weekend, with 850 mb temperatures bottoming out in the middle single digits by Sunday. This will leave afternoon temperatures in the low-mid 70s Saturday, then potentially struggle to even reach 70F by Sunday /Depending on cloud cover/. The arrival of a weak pertubation timed coincident with peak heating may support isolated to scattered coverage of showers /rumble of thunder?/ Saturday afternoon. The corridor along and north of I-69 will be more favorably positioned to witness some development. A stronger wave pivots across north/central lower MI Saturday night into Sunday morning. Given the lack of a diurnal contribution to augment any uptick in forcing, precipitation potential appears slim during this time. MARINE... Showers and thunderstorms will continue to impact much of the area early today ahead of a cold front. Quieter weather is then expected late today and tonight. West to northwest flow will develop behind the front this afternoon and evening, and persist through the weekend as broad low pressure remains in place over the Great Lakes. Speeds are expected to remain modest, but gusts may just top 20 knots over western Lake Erie both Saturday and Sunday afternoons. HYDROLOGY... Heavy rainfall that occurred from late yesterday evening through early this morning has caused widespread flooding across Midland county, and across a portion of Bay and Huron counties. This flooding will be aggravated by additional rainfall through about 8AM, as an additional one to two inches of rain falls. For the remainder of Southeast Michigan, showers and thunderstorms over central Michigan will slide southward through the morning and early afternoon as a cold front drops through the area. Less training of storms is expected than what occurred over central Michigan overnight. Rainfall may be heavy at times, however, with rainfall exceeding one inch in some areas. Dry weather is expected late today and tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....HLO DISCUSSION...MR MARINE.......HLO HYDROLOGY....HLO You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jun 23, 5:23 AM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 523 AM EDT Fri Jun 23 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-240930- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 523 AM EDT Fri Jun 23 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms through the early afternoon hours as a cold front tracks across the region. The strongest storms will be capable of producing wind gusts up to 40 mph. In addition, heavy rainfall may lead to some localized flooding. Storms will track to the east at 30 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance of thunderstorms in the afternoon both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240930- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 523 AM EDT Fri Jun 23 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms through the early afternoon hours as a cold front tracks across the region. The strongest storms will be capable of producing wind gusts up to 35 knots. In addition, heavy rainfall may lead to some localized flooding. Storms will track to the east at 25 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance of thunderstorms in the afternoon both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
In the hours before
Local storm report, Jun 23, 7:43 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
743 AM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM FLOOD MIDLAND 43.62N 84.23W
06/23/2017 MIDLAND MI EMERGENCY MNGR
MULTIPLE ROAD CLOSURES THROUGHOUT MIDLAND COUNTY DUE TO
FLOODING.
0640 AM FLOOD 2 W LINWOOD 43.74N 84.02W
06/23/2017 BAY MI TRAINED SPOTTER
MULTIPLE ROADS FLOODED THROUGHOUT BAY COUNTY.
&&
JDThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:01 PM EDT | Special Weather Statement | DTX | Livingston, Macomb, Oakland | 59 min |
| Jun 22, 8:35 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 43 min |
| Jun 22, 8:51 PM EDT | Areal Flood Advisory | DTX | Wayne | 3 hr |
| Jun 22, 9:07 PM EDT | Special Weather Statement | DTX | Macomb | 53 min |
| Jun 22, 9:25 PM EDT | Special Weather Statement | DTX | Bay, Midland, Saginaw | 65 min |
| Jun 22, 10:01 PM EDT | Flood Watch | DTX | Bay, Genesee, Huron, Lapeer, Midland, Saginaw and 3 more | 8 hr |
| Jun 22, 10:23 PM EDT | Special Weather Statement | DTX | Sanilac | 37 min |
| Jun 22, 11:38 PM EDT | Areal Flood Advisory | DTX | Midland | 3 hr |
| Jun 23, 12:01 AM EDT | Flash Flood Warning | DTX | Bay, Midland | 3 hr |
| Jun 23, 2:13 AM EDT | Areal Flood Warning | DTX | Huron | 6 hr |
| Jun 23, 2:59 AM EDT | Areal Flood Warning | DTX | Bay, Midland | 6 hr |
| Jun 23, 9:08 AM EDT | Areal Flood Warning | DTX | Bay, Midland | 24 hr |
| Jun 23, 10:56 AM EDT | River Flood Warning | DTX | Bay, Saginaw | 5 days |
Nearby
River Flood Warnings in Michigan, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.